Update: Health unit warns about deadly heroin in Grey-Bruce

Source : http://www.lfpress.com/2015/12/21/health-unit-warns-of-deadly-heroin-in-grey-bruce

Grey Bruce Health Unit is warning about a potentially lethal heroin mix available locally which is blamed for one man’s death and two other overdoses in Owen Sound on Monday alone.

Grey County Emergency Services contacted the health unit about heroin circulating in the community following protocols triggered when there’s a health concern the public should know about, Dr. Christine Kennedy, the acting medical officer of health, said in an interview.

The warning also advises drug users, their families and friends that a free « rescue kit » containing clean syringes and two vials of Naloxone, which can reverse opioid overdoses, are available by calling the health unit at 519-376-9420.

Kennedy had few details about the three people who overdosed Monday but she believed both of those who survived were still in hospital early Monday afternoon.

While all three overdoses happened in Owen Sound, it’s « just a matter of time » before the heroin in question is available throughout Grey-Bruce, she said.

« We’re asking family and friends who know individuals who use drugs to be proactive and reach out to these people to make them aware of the danger of this particular heroin, » Kennedy said in a news release Monday.

« We’re very concerned. We don’t want to see anyone else harmed, » she said. « Additional strategies to reduce risk include taking smaller doses and not being alone when taking drugs. »

When people call for a rescue kit, nurses will provide intensive harm prevention education for drug users and people who care about them, Kennedy said.

The Owen Sound police service issued its own news release Monday which warned about potentially deadly drugs in the city. It says the drug may be « heroin or cocaine or a drug held out to be those drugs. »

Officers investigated after a male overdosed on the west side at 12:30 a.m. and, nine hours later, an overdose involving a male and female on the east side of the city. All three were taken by ambulance to hospital. Police said later a young male died in one of the incidents. Their investigation continues.

Kennedy she understands anecdotally that the extreme cold last winter changed drug use patterns in Grey-Bruce.

« When the temperatures (dropped) in late January, early February it . . . disrupted actually the distribution networks from Cambridge and Hamilton so that the price of oxycodone and other opioids that were available on the street went up exponentially, » she said.

« And what that meant was that there was an immediate shift away from more traditional, less injectable opioids to heroin. »

The size of the intravenous drug user population is hard to be certain of, as are the number of local overdoses this year or cases where the rescue kits have saved lives, Kennedy said.

But there has been a near doubling in demand for the health unit’s needle exchange program this year over last. In 2014, the program provide about 38,000 clean needles as part of its harm reduction efforts, Kennedy said.

The free needles are available in Owen Sound, Hanover and Walkerton. All locations on the public heath unit’s website.

Kennedy estimated « dozens » of Naloxone rescue kits have been handed out by public health since they became in available in August through a provincial program. The local health unit was among the first health units in Ontario to distribute them, she said.

Kennedy said the heroin circulating now could be a particularly potent form of the drug or a mixture, which makes it more deadly. Toxicology tests, which should make that clear, may take a few more days, she said.

Voir aussi

Dawson: Here’s why it’s time to legalize all drugs in Canada

Source : http://ottawacitizen.com/opinion/columnists/dawson-heres-why-its-time-to-decriminalize-all-drugs Picture this: You’re an injection drug user, and, you’re worried the next ...

Laisser un commentaire

Votre adresse de messagerie ne sera pas publiée. Les champs obligatoires sont indiqués avec *